Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Omaha, NE

September 10, 2003Saline County, Seward County, Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 10, 2003, 8:30 PM CDT for Saline County, Seward County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 8:30 PM CDT (01:30 UTC)
Expired
Sep 11, 2003, 2:30 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 110132
FFWOAX
NEC151-159-110730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
830 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 230 AM CDT

* AT 820 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING
  SLOWLY THROUGH SEWARD AND SALINE COUNTIES. THIS IS AN AREA THAT 
  PREVIOUSLY RECEIVED TWO TO THREE INCHES OF RAIN LAST NIGHT. 
  ADDITIONAL RAINFALL AMOUNTS THROUGH 930 PM CDT COULD AVERAGE ONE 
  TO TWO INCHES...WITH ADDITIONAL RAINFALL EXPECTED OVERNIGHT. SMALL 
  CREEKS AND STREAMS WILL LIKELY BEGIN FLOWING OUT OF THEIR BANKS IN 
  LOW LYING AREAS. 

SOME LOCATIONS AFFECTED INCLUDE...SEWARD...BEAVER CROSSING...BEE...
CORDOVA...CRETE...DE WITT...WILBER...DORCHESTER...FRIEND AND WESTERN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4105 9692 4035 9692 4036 9736 4105 9737

$$

DEWALD
2 follow-up statements
000 
WGUS73 KOAX 110607
FFSOAX
NEC151-159-110730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 AM CDT THU SEP 11 2003

...A FLASH FLOOD WARNING CONTINUES FOR SEWARD AND SALINE COUNTIES 
UNTIL 230 AM CDT...

AT 100 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN CONTINUING ACROSS MUCH OF SALINE AND SEWARD 
COUNTIES. RADAR HAS ESTIMATED THAT 1 TO 2 INCHES HAS FALLEN SINCE 
1000 PM FROM AROUND MILFORD SOUTHWEST THROUGH FRIEND AND SOUTH 
THROUGH CRETE AND WILBER. THIS IS ON TOP OF HEAVY RAIN THAT FELL 
EARLIER WEDNESDAY EVENING. OCCASIONAL HEAVY RAIN IS LIKELY ACROSS 
MUCH OF SEWARD AND NORTHERN SALINE COUNTY THROUGH AT LEAST 230 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF ROAD AND STREAM FLOODING.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4103 9692 4036 9691 4036 9736 4104 9735

$$

CHERMOK
000 
WGUS73 KOAX 110742
FFSOAX
NEC151-159-110810-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 AM CDT THU SEP 11 2003

...THE FLASH FLOOD WARNING FOR SEWARD AND SALINE COUNTIES HAS 
EXPIRED...

ALTHOUGH OCCASIONAL MODERATE RAIN WILL CONTINUE OVER SEWARD AND 
SALINE COUNTIES THE REST OF TONIGHT...THE THREAT OF FLASH FLOODING 
HAS DECREASED ENOUGH SO THAT THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

THE HEAVIER RAIN THAT FELL EARLIER...COMBINED WITH ANOTHER INCH OR 
SO THAT WILL FALL INTO DAYBREAK THURSDAY...WILL CONTINUE TO CAUSE 
RISES IN LARGER STREAMS AND RIVERS THROUGHOUT THE AREA.  IN 
ADDITION...PONDING OF WATER IN LOW AREAS IS LIKELY. CAUTION IS 
ADVISED WHEN DRIVING IN LOW AREAS...ESPECIALLY AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF HIGH WATER.

LAT...LON 4104 9692 4036 9693 4037 9736 4104 9735

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:55 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED SEP 10 2003

NUMEROUS FORECAST CHALLENGES TO DEAL WITH...NOT ONLY IN THE SHORT
TERM...BUT EVEN INTO THE EXTENDED AS MODEL SUITES DIVERGE ON
SOLUTIONS.

LATEST SURFACE ANALYSIS INDICATED A STRONG LOW ACROSS CENTRAL SOUTH
DAKOTA WITH TRAILING TROUGH EXTENDING SOUTHWARD INTO THE CENTRAL
PLAINS.  ALOFT...A LONGWAVE TROUGH EXISTS ACROSS THE ROCKY MOUNTAIN
REGION. THE FIRST IMPULSE HAS MOVED THROUGH OVER THE PREVIOUS 24
HOURS...AND PRODUCED COPIOUS RAINFALL IN A FEW LOCATIONS. SHORT WAVE
ENERGY ROUNDING THE BASE OF THE TROUGH WILL CONTINUE TO EJECT
EASTWARD INTO THE PLAINS TONIGHT AND WILL PUSH THE TROUGH OF LOW
PRESSURE EASTWARD INTO OUR FORECAST AREA.

THE DYNAMICS ARE SETTING UP FOR TWO MODES OF WEATHER TONIGHT. EARLY
ON...THE PRIMARY MODE WILL BE SEVERE WEATHER...WITH DIURNAL HEATING
BOOSTING CAPES ACROSS CENTRAL NEBRASKA AND CENTRAL KANSAS INTO THE
1500 TO 3000 J/KG RANGE. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE
PLAINS...AND IS FEEDING ON +15 DEWPOINTS AT H85...COMBINED WITH JET
ENERGY AT BOTH H5 AND H3. WINDS HAVE REMAINED BACKED AHEAD OF THE
SURFACE TROUGH RESULTING IN ELEVATED HELICITY VALUES CENTRAL AND
EASTERN NEBRASKA. HENCE...THERE DOES APPEAR TO BE FAVORABLE SHEAR
FOR MULTICELL AND A FEW SUPERCELL STORMS IF THEY CAN BECOME ROOTED
IN THE BOUNDARY LAYER. THUS...TORNADO WATCH UNTIL 800 PM CDT FOR
NORTHWEST THIRD OF FA.

BEYOND THAT...AS A PLUME OF UPPER LEVEL DIVERGENCE MOVES ACROSS THE
FORECAST AREA OVERNIGHT...ALONG WITH STRENGTHENING LOW LEVEL
JET...IN TANDEM WITH PWS REMAINING AOB 1.75 INCHES AND K INDICES AOB
40...FEEL THAT THE CONTINUED THREAT FOR HEAVY RAIN STILL LOOKS GOOD.
THERE ARE TWO MAIN AREAS OF CONCERN WITH REGARD TO POTENTIAL
FLOODING. THE FIRST APPEARS TO BE IN THE BLUE RIVER BASIN WHERE
RAINFALL FROM ONE TO TWO AND ONE HALF INCHES FELL OVER THE PREVIOUS
24 HOURS. THE SECONDARY AREA OF CONCERN FOR POTENTIAL FLOODING
EXISTS ACROSS FAR NORTHEAST NEBRASKA WHERE TWO TO FOUR INCHES OF
RAIN OCCURRED. FLASH FLOOD GUIDANCE VALUES AS A RESULT HAVE DROPPED
CONSIDERABLY IN THOSE AREAS THAT RECEIVED RAINFALL LAST NIGHT. BOTH
THE ETA AND GFS CONTINUE TO INDICATE THE POTENTIAL FOR ANOTHER TWO
TO THREE INCHES OF RAIN THROUGH THURSDAY AFTERNOON...THUS WILL RAISE
A FLOOD WATCH FOR ONLY THOSE AREAS THAT RECEIVED HEAVY RAINFALL LAST
NIGHT.

THE RAIN SHOULD CONTINUE TO PUSH EAST THROUGH THE DAY THURSDAY...BUT
NEVERTHELESS IT WILL BE A COOL DAY...WITH RAIN LINGERING ACROSS OUR
FAR EASTERN COUNTIES THURSDAY NIGHT.

ADDITIONAL FORECAST CHALLENGES PRESENT IN THE MID RANGE OF THE
FORECAST AS THE MODEL SUITES HANDLE THE EVOLUTION OF THE LOW
DIFFERENTLY. THE ETA ESSENTIALLY CLOSES OFF THE LOW OVER THE CENTRAL
PLAINS...WHICH IS SUPPORTED BY THE CANADIAN MODEL. MEANWHILE...THE
GFS CONTINUES TO PUSH THE SHORT WAVE EAST OF THE MISSOURI RIVER.
FEEL THAT WITH NO UPSTREAM KICKER TO PUSH THE WAVE ALONG...THE
ETA/CANADIAN SCENARIO SEEMS PLAUSIBLE...IN THAT THE LOW MAY CLOSE
ITSELF OFF...AND WILL CONTINUE TO SPIN...ALLOWING MOISTURE AND
PRECIPITATION TO RETURN INTO THE FORECAST AREA ON SATURDAY FROM THE
SOUTHEAST. THIS THEN HOLDS UP ANOTHER WEAK SHORT WAVE THAT WAS
EXPECTED TO USHER IN MUCH COOLER TEMPERATURES FOR THE EARLY PART OF
NEXT WEEK.

.OMA...FLOOD WATCH FOR THURSTON...WAYNE AND CEDAR COUNTIES IN
NORTHEAST NEBRASKA AND SEWARD...SALINE...JEFFERSON...LANCASTER...
GAGE COUNTIES IN SOUTHEAST NEBRASKA UNTIL NOON CDT.

DEWALD
Hazardous weather outlook, Sep 10, 5:05 PM CDT, 3 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE
OUTLOOK AREA TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY HAZARDS...BUT AN
ISOLATED TORNADO IS POSSIBLE IN NORTHEAST NEBRASKA INTO THIS
EVENING.

HEAVY RAIN IS ALSO LIKELY WITH THE THUNDERSTORMS AND MAY
RESULT IN FLOODING IN PARTS OF NORTHEAST AND SOUTHEAST NEBRASKA
WHERE HEAVY RAIN FELL YESTERDAY AND LAST NIGHT.  THE MAIN
FLOODING THREAT WILL GENERALLY BE ALONG AND WEST OF A LINE FROM
LINCOLN TO BEATRICE AND NORTHWEST OF AN ALBION TO WAYNE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEBRASKA THURSDAY NIGHT...BUT THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.	ANOTHER ROUND OF THUNDERSTORMS IS
THEN POSSIBLE FRIDAY NIGHT INTO EARLY SUNDAY MORNING...BUT THE
INTENSITY OF THESE STORMS IS STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF THE OUTLOOK
AREA TONIGHT.

CK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:41 PM CDTSevere Thunderstorm WarningOAXJefferson34 min
Sep 10, 10:47 PM CDTFlash Flood WarningOAXJefferson6 hr

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.